Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2003, 3:49 PM CDT for Logan County, Mason County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 3:49 PM CDT (20:49 UTC)
- Expired
- Jul 8, 2003, 4:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Logan County, IL, Mason County, IL
The radar
The Lincoln radar (KILX), 23 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 082049
SVRILX
ILC107-125-082145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
349 PM CDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
LOGAN COUNTY IN CENTRAL ILLINOIS
* UNTIL 445 PM CDT
* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER TOPEKA...OR ABOUT 8 MILES NORTHEAST OF
HAVANA...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MANITO
EASTON
MASON CITY
SAN JOSE
EMDEN
HARTSBURG
LINCOLN
OTHER LOCATIONS IN THIS WARNING INCLUDE...ATLANTA...FOREST CITY...
KILBOURNE...NEW HOLLAND...POPLAR CITY...BEASON...LAWNDALE AND UNION.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4033 8972 4033 8926 4029 8926 4029 8914
4014 8914 4005 8923 4010 8959 4015 8967
4013 8985 4015 9014 4045 8997 4044 8977
$$
BARKER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:08 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 8, 2:08 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 208 PM CDT TUE JUL 8 2003 PRETTY BUSY DUE TO ON GOING SEVERE WX AND WHAT IS EXPECTED THROUGH THIS EVENING FOR C IL. MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING OF THIS WX SYSTEM. AS OF 19Z...CAP HAS WEAKENED ENOUGH...SO TRWS FIRING AND TRACKING EAST INTO NRN PTNS OF CWA WITH SOME SCATTERED RWS/TRWS IN SERN COUNTIES. FOR TONIGHT...WILL SEE ACTIVITY ON THE INCREASE WITH SEVERE WEATHER A GOOD BET THROUGH THE EVENING HOURS. CAPES IN EXCESS OF 3000 J/KG AND LI/S AROUND MINUS 4 WILL COMBINE WITH NUMEROUS OUTFLOW BOUNDARIES AND FRONTAL BOUNDARY TO CREATE EXPLOSIVE CONDITIONS OVER THE NRN HALF OF IL. WILL SEE A BREAK DURING THE DAY ON WEDNESDAY...KEPT CHANCE POPS ALL LOCATIONS...THEN INCREASED POPS TO LIKELY ON WEDNESDAY NIGHT FOR ALL OF CWA AS FRONT SWINGS THROUGH. MODELS CONTINUE TO SLOW PROGRESS OF FRONTAL BOUNDARY...SO KEPT LINGERING RWS/TRWS OVER SRN HALF OF CWA THURSDAY MORNING AND ALL DAY IN THE ERN SECTIONS...BEFORE ENDING THURSDAY EVENING. AS FOR THE REST OF THE EXTENDED FORECAST...WILL KEEP CWA DRY TIL MONDAY BEFORE NEXT ROUND OF PCPN MOVES THRU. WENT WITH A BLEND OF FWC/MAV/MET FOR TEMPS. SENT ISC GRIDS EARLIER. .ILX...NONE. BYRD
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 4 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...AS FAR SOUTH AS INTERSTATE 72. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, Jul 8, 1:18 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
118 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM BRADFORD IL 1.75 INCH HAIL
07/08/03 STARK FROM SHERIFF DEPT.
BYRDLocal storm report, Jul 8, 3:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
327 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM HANNA CITY IL 1.50 INCH HAIL
07/08/03 PEORIA FROM PEORIA COUNTY ESDA.
GOETSCHLocal storm report, Jul 8, 3:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
343 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 5 SW SOUTH PEKIN IL TORNADO
07/08/03 TAZEWELL BRIEF TORNADO
TOUCHDOWN...ROOF BLOWN OFF
PEKIN HARDWOODS NEAR
POWERTON ON THE MANITOR
BLACKTOP. FROM COUNTY ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:36 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 54 min |
| Jul 8, 12:51 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 54 min |
| Jul 8, 12:59 PM CDT | Tornado Warning | ILX | Stark | 46 min |
| Jul 8, 1:15 PM CDT | Tornado Warning | ILX | Marshall | 60 min |
| Jul 8, 2:06 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 54 min |
| Jul 8, 2:35 PM CDT | Tornado Warning | ILX | Knox | 55 min |
| Jul 8, 2:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 60 min |
| Jul 8, 2:51 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 54 min |
| Jul 8, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 59 min |
| Jul 8, 3:35 PM CDT | Tornado Warning | ILX | Tazewell | 25 min |
| Jul 8, 3:45 PM CDT | Tornado Warning | ILX | McLean | 60 min |
| Jul 8, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 43 min |
| Jul 8, 4:23 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 67 min |
| Jul 8, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.